Alert archive / Kansas / Flash Flood Warnings in 2023
Flash Flood Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Apr 10, 2023, 4:58 PM CDT for Franklin County, Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 10, 2023, 4:58 PM CDT (21:58 UTC)
- Expired
- Apr 10, 2023, 8:18 PM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 92 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 10, 7:55 PM CDT | HEAVY RAIN 1.63 | 3 Nne Princeton, KS | STORM TOTAL. |
| Apr 10, 8:18 PM CDT | HEAVY RAIN 2 | 2 Se Ottawa, KS | STORM TOTAL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1427 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
697
WGUS53 KTOP 102158
FFWTOP
KSC059-110200-
/O.NEW.KTOP.FF.W.0001.230410T2158Z-230411T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
458 PM CDT Mon Apr 10 2023
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Central Franklin County in east central Kansas...
* Until 900 PM CDT.
* At 458 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3.5 inches of
rain have fallen. The expected rainfall rate is 1.5 to 2.5 inches
in 1 hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Ottawa.
This includes the following highways...
Interstate 35 between mile markers 176 and 186.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3857 9533 3859 9529 3860 9525 3862 9518
3856 9512 3851 9521 3849 9529 3849 9538
3855 9540
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.5-2.5 INCHES IN 1 HOUR
$$
Jones1 follow-up statement
066
WGUS73 KTOP 110118
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
818 PM CDT Mon Apr 10 2023
KSC059-110128-
/O.CAN.KTOP.FF.W.0001.000000T0000Z-230411T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin KS-
818 PM CDT Mon Apr 10 2023
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL FRANKLIN COUNTY...
Flood waters are receding. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3857 9533 3859 9529 3860 9525 3862 9518
3856 9512 3851 9521 3849 9529 3849 9538
3855 9540
$$
JonesWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 10, 2:30 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Apr 10, 2:30 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Topeka KS 230 PM CDT Mon Apr 10 2023 .DISCUSSION... Issued at 229 PM CDT Mon Apr 10 2023 Key Points: - Isolated rain showers and storms this afternoon in east-central Kansas. - Elevated fire weather conditions will develop Tuesday through Thursday with warm weather expected. - Rain chances return Friday and into the weekend with the next storm system. This afternoon, water vapor imagery notes a mid-level wave moving south across eastern Kansas, providing upper level support for rain and thunderstorms over the area. A weak surface low is noted over the turnpike with a frontal boundary draping from Wabaunsee county southwest towards the KS/OK border. Temperatures have warmed into the 70s area-wide, increasing instability ahead of the low and surface boundary. This has led to a few isolated storms developing along the front where surface convergence has provided the lift needed to overcome residual capping over the area. The remainder of the afternoon will see temperatures warm a few degrees further over the area with rain and storms possible in east-central KS along the south-moving frontal boundary. While shear remains weak, MUCAPE values upwards of 1500 J/kg will provide the potential for a few storms to become severe with hail and wind threats. Storms will weaken as they progress south into the evening. By Tuesday through Thursday, a Rex blocking pattern sets up as the upper low stalls over Louisiana and ridging builds into the central Plains. Temperatures will warm up nicely under ample BL mixing and mostly clear skies. High temperatures will reach the upper 70s to mid 80s in the afternoon with the potential to be a touch warmer if we are able to mix deeper. Opted to bump temperatures closer to the 75th percentile of the NBM to account for deeper mixing. Elevated fire weather conditions will also remain likely as pressure gradients remain tight Tuesday through Thursday with a deepening lee cyclone and a surface ridge over the Mississippi/Ohio river valleys. Further details on Fire Weather can be found below in the fire weather discussion. By Friday, a trough will move into the central Plains and bring back chances for rain and thunderstorms. By Friday afternoon, a deepening lee cyclone will eject out of Colorado and move east along the KS/NE border with a trailing cold front. Severe weather will be possible if enough moisture remains in place across the area as upper level support will already be present. Further details will be needed to pin down specifics of location, timing and threats, so stay tuned to the forecast over the week for potential changes. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1224 PM CDT Mon Apr 10 2023 Main hazard in this TAF period will be isolated convection this afternoon potentially impacting KTOP and KFOE. A weak boundary will move through this afternoon and storms will form along it and move south into the evening. Have VCTS through 00z at KTOP and KFOE, but convective threat should exist mainly in the mid afternoon. Winds will remain below 10 knots overnight before picking back up from the south near the end of the TAF period. && .FIRE WEATHER... Issued at 229 PM CDT Mon Apr 10 2023 Elevated fire conditions will be expected Tuesday through Thursday as winds will increase out of the south and RH values drop between 20-30 percent. The greatest risk for elevated fire weather conditions Tuesday will remain over north-central KS where higher winds (gusts up to 30 mph) and lower RH values (20-25 percent) will be present. By Wednesday into Thursday, south winds increase between 15-25 mph with gusts up to 35-40 mph. How deep we mix each afternoon will determine how low RH values will go, but for Wed/Thur, RH values area-wide will be range between 20-30 percent. Fuels already remain very dry and available to burn, so outdoor burning will not be advised Tuesday through Thursday. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Griesemer AVIATION...Griesemer FIRE WEATHER...Griesemer
Hazardous weather outlook, Apr 10, 2:32 PM CDT, 2 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 232 PM CDT Mon Apr 10 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-111945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 232 PM CDT Mon Apr 10 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Scattered thunderstorms will be possible this afternoon, mainly across portions of east central Kansas. A few strong to severe storms are possible this afternoon across east central Kansas. Quarter size hail and wind gusts to 60 mph will be the main hazards. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Elevated fire weather conditions are forecast from Tuesday through Thursday as south winds increase across the outlook area with low humidity expected each afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, Apr 10, 3:06 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Topeka KS
306 PM CDT Mon Apr 10 2023
KSZ038-039-102030-
Wabaunsee-Shawnee-
306 PM CDT Mon Apr 10 2023
...A strong thunderstorm will impact portions of northwestern Shawnee
and northeastern Wabaunsee Counties through 330 PM CDT...
At 305 PM CDT, Doppler radar was tracking a strong thunderstorm near
Maple Hill. This storm was nearly stationary.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Rossville, Maple Hill, Paxico and Willard.
This includes Interstate 70 between mile markers 334 and 347.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3899 9619 3919 9615 3919 9612 3920 9611
3919 9610 3919 9608 3916 9606 3916 9609
3914 9606 3914 9604 3920 9604 3920 9594
3898 9591
TIME...MOT...LOC 2005Z 002DEG 2KT 3911 9608
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
LaflinSpecial weather statement, Apr 10, 3:36 PM CDT, 1 hour 22 minutes before
Special Weather Statement National Weather Service Topeka KS 336 PM CDT Mon Apr 10 2023 KSZ055-102100- Osage- 336 PM CDT Mon Apr 10 2023 ...A strong thunderstorm will impact portions of northern Osage County through 400 PM CDT... At 336 PM CDT, Doppler radar was tracking a strong thunderstorm over Scranton, moving south at 5 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Carbondale, Overbrook, Burlingame, Scranton and Pomona Lake. This includes Kansas Turnpike near mile marker 165. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3866 9553 3866 9587 3887 9584 3887 9557 TIME...MOT...LOC 2036Z 000DEG 3KT 3879 9571 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Laflin
Special weather statement, Apr 10, 3:41 PM CDT, 1 hour 17 minutes before
Special Weather Statement National Weather Service Topeka KS 341 PM CDT Mon Apr 10 2023 KSZ056-102115- Franklin- 341 PM CDT Mon Apr 10 2023 ...A strong thunderstorm will impact portions of central Franklin County through 415 PM CDT... At 341 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles northwest of Princeton, moving northeast at 5 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Ottawa, Princeton and Rantoul. This includes Interstate 35 between mile markers 172 and 191. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3841 9540 3855 9549 3870 9521 3854 9509 TIME...MOT...LOC 2041Z 220DEG 3KT 3853 9533 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Laflin
Special weather statement, Apr 10, 3:44 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Topeka KS
344 PM CDT Mon Apr 10 2023
KSZ054-102115-
Lyon-
344 PM CDT Mon Apr 10 2023
...A strong thunderstorm will impact portions of southeastern Lyon
County through 415 PM CDT...
At 344 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Madison, moving east at 5 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Olpe, Hartford and Neosho Rapids.
This includes Interstate 35 between mile markers 139 and 143.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3838 9618 3843 9595 3826 9595 3826 9596
3817 9596 3817 9616
TIME...MOT...LOC 2044Z 247DEG 6KT 3821 9605
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
LaflinLocal storm report, Apr 10, 4:25 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
425 PM CDT MON APR 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM HAIL 6 SE POMONA 38.54N 95.37W
04/10/2023 U0.75 INCH FRANKLIN KS PUBLIC
REPORT FROM MPING: DIME (0.75 IN.). DELAYED
REPORT.
&&
JPSpecial weather statement, Apr 10, 4:41 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Topeka KS
441 PM CDT Mon Apr 10 2023
KSZ058-102215-
Coffey-
441 PM CDT Mon Apr 10 2023
...A strong thunderstorm will impact portions of eastern Coffey
County through 515 PM CDT...
At 441 PM CDT, Doppler radar was tracking a strong thunderstorm over
Burlington, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Burlington, Waverly, New Strawn and John Redmond Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3809 9577 3823 9584 3841 9572 3843 9552
3812 9552
TIME...MOT...LOC 2141Z 249DEG 9KT 3818 9572
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JonesThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 1:27 PM CDT | Special Weather Statement | TOP | Franklin | 33 min |
| Apr 10, 2:14 PM CDT | Special Weather Statement | TOP | Franklin | 31 min |
| Apr 10, 2:18 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 27 min |
| Apr 10, 2:28 PM CDT | Special Weather Statement | TOP | Shawnee | 32 min |
| Apr 10, 2:58 PM CDT | Special Weather Statement | TOP | Shawnee | 32 min |
| Apr 10, 3:03 PM CDT | Special Weather Statement | TOP | Franklin | 27 min |
| Apr 10, 3:06 PM CDT | Special Weather Statement | TOP | Wabaunsee | 24 min |
| Apr 10, 3:36 PM CDT | Special Weather Statement | TOP | Osage | 24 min |
| Apr 10, 3:41 PM CDT | Special Weather Statement | TOP | Franklin | 34 min |
| Apr 10, 3:44 PM CDT | Special Weather Statement | TOP | Lyon | 31 min |
| Apr 10, 3:48 PM CDT | Areal Flood Advisory | TOP | Franklin | 3 hr |
| Apr 10, 4:41 PM CDT | Special Weather Statement | TOP | Coffey | 34 min |
Nearby
Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.